Posts Tagged ‘Warfarin’
When a patient on warfarin bleeds more than usual it is, of course, important to make sure that the INR is not supra-therapeutic. And, if the INR is too high, warfarin therapy needs to be adjusted and other treatment (vitamin K, etc) may have to be employed depending on the degree of INR elevation and bleeding. However, in case of minor bleeds on anticoagulants, such as skin cuts or nosebleeds, several over-the-counter products are available and may be helpful for the patient. Read the rest of this entry »
At times, patients on anticoagulants are considering getting a tattoo. I am not aware of any medical publication assessing the amount of bleeding with tattooing on warfarin or other anticoagulants. Read the rest of this entry »
Patients on warfarin need to be followed in a systematic way to optimize safety and efﬁcacy of therapy [ref 1]. While smaller-volume physician practices may well have appropriate criteria in place, structured anticoagulation clinics often have the expertise and resources for optimal anticoagulation management. The location of a number of anticoagulation clinics in the U.S. can be found on the website of the non-proﬁt organization Anticoagulation Forum (www.acforum.org) – to link to the map of the U.S. showing these clinics click here. Read the rest of this entry »
How common is it?
Warfarin-induced skin necrosis is a rare complication of warfarin (coumadin®, Jantoven®) therapy. It occurs in approximately 1 of 10,000 patients treated with warfarin.
What is it?
Patients with warfarin-induced skin necrosis develop very painful skin areas, most commonly in the breasts, Read the rest of this entry »
Warfarin can, in rare instances, cause violaceous painful discoloration of the toes and the sides of the feet, referred to as the “purple toe syndrome” 1 – see photograph below. Occasionally, the hands can also be involved and a net-like skin rash on abdomen and legs (= livedo reticularis) can occur. This typically happens within the first few weeks of starting warfarin. It rarely occurs later – one case publication reported occurrence after 1 year on warfarin 2.
How common is it?
Hair loss is a known side effect of warfarin, but has hardly been studied [ref 1]. Solid data on how frequently it occurs, on its time-course, and on treatments are not available. Mild hair loss appears to be common, severe hair loss uncommon, complete hair loss has not been reported. Read the rest of this entry »
A number of dental procedures can be done safely withouthaving to discontinue warfarin. A clinically helpful table is can be found here: Dental procedures and Warfarin (from ref 1). Read the rest of this entry »